Alert archive / Pennsylvania / Frost Advisories in 2012

Frost Advisory 7, NWS State College, PA

May 17, 20129 counties in Pennsylvania

NWS State College, PA issued this frost advisory at May 17, 2012, 1:05 PM EDT for 9 counties in Pennsylvania. It took effect at May 18, 2012, 2:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 17, 2012, 1:05 PM EDT (17:05 UTC)
In effect from
May 18, 2012, 2:00 AM EDT
Expired
May 18, 2012, 8:00 AM EDT
In force
6 hr
Issued by
NWS State College, PA

Counties Cameron County, PA, Clinton County, PA, Elk County, PA, Lycoming County, PA, McKean County, PA, Potter County, PA, Sullivan County, PA, Tioga County, PA, Warren County, PA

The radar

The State College radar (KCCX), 71 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2012-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2012-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

452 
WWUS71 KCTP 171705
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
105 PM EDT THU MAY 17 2012

...FROST WILL FORM AGAIN LATE TONIGHT ACROSS THE NORTHERN MOUNTAINS
OF PENNSYLVANIA...

.HIGH PRESSURE WILL BECOME CENTERED ACROSS THE REGION OVERNIGHT.
CLEAR SKIES...LIGHT WIND...AND DRY AIR ASSOCIATED WITH THIS
WEATHER FEATURE WILL ALLOW TEMPERATURES TO FALL INTO THE LOWER AND
MID 30S IN MOST LOCATIONS LATE TONIGHT AND EARLY FRIDAY. SIMILAR TO
EARLY THIS MORNING...A FEW OF THE PERENNIAL COLD SPOTS COULD SEE
DAYBREAK LOW TEMPERATURES BETWEEN 28 AND 32 DEGREES.

PAZ004>006-010>012-037-041-042-180300-
/O.NEW.KCTP.FR.Y.0007.120518T0600Z-120518T1200Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-TIOGA-
NORTHERN LYCOMING-SULLIVAN-
INCLUDING THE CITIES OF...WARREN...BRADFORD...COUDERSPORT...
ST. MARYS...RIDGWAY...EMPORIUM...RENOVO...MANSFIELD...WELLSBORO...
TROUT RUN...LAPORTE
105 PM EDT THU MAY 17 2012

...A FROST ADVISORY IS IN EFFECT FROM 2 AM TO 8 AM EDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM EDT FRIDAY. 

* TEMPERATURES...33 TO 36 DEGREES...WITH A FEW OF THE NORMALLY
  COLDER RURAL VALLEYS SEEING A LOW BETWEEN 28 AND 32 DEGREES.

* TIMING...LATE TONIGHT UNTIL SHORTLY AFTER SUNRISE FRIDAY
  MORNING. 

* IMPACTS...THE FROST COULD DAMAGE SENSITIVE VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN WIDESPREAD FROST IS EXPECTED TO
DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL OR
GARDENING INTERESTS IN THE ADVISORY AREA SHOULD HARVEST OR
PROTECT SENSITIVE PLANTS AND CROPS. POTTED PLANTS NORMALLY LEFT
OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE.

&&

$$

LAMBERT/COLBERT
3 follow-up statements
512 
WWUS71 KCTP 180213
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1013 PM EDT THU MAY 17 2012

...FROST WILL FORM AGAIN LATE TONIGHT ACROSS THE NORTHERN
MOUNTAINS OF PENNSYLVANIA...

.HIGH PRESSURE WILL BECOME CENTERED ACROSS THE REGION OVERNIGHT.
CLEAR SKIES...LIGHT WIND...AND DRY AIR ASSOCIATED WITH THIS
WEATHER FEATURE WILL ALLOW TEMPERATURES TO FALL INTO THE LOWER
AND MID 30S IN MOST LOCATIONS LATE TONIGHT AND EARLY FRIDAY.


PAZ004>006-010>012-037-041-042-181015-
/O.CON.KCTP.FR.Y.0007.120518T0600Z-120518T1200Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-TIOGA-
NORTHERN LYCOMING-SULLIVAN-
INCLUDING THE CITIES OF...WARREN...BRADFORD...COUDERSPORT...
ST. MARYS...RIDGWAY...EMPORIUM...RENOVO...MANSFIELD...WELLSBORO...
TROUT RUN...LAPORTE
1013 PM EDT THU MAY 17 2012

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
FRIDAY...

* TEMPERATURES...IN THE LOWER 30S.

* TIMING...LATE TONIGHT UNTIL SHORTLY AFTER SUNRISE FRIDAY 
  MORNING. 

* IMPACTS...THE FROST COULD DAMAGE SENSITIVE VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN WIDESPREAD FROST IS EXPECTED TO
DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL OR
GARDENING INTERESTS IN THE ADVISORY AREA SHOULD HARVEST OR
PROTECT SENSITIVE PLANTS AND CROPS. POTTED PLANTS NORMALLY LEFT
OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE.

&&

$$
322 
WWUS71 KCTP 180833
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
433 AM EDT FRI MAY 18 2012

.CLEAR SKIES...LIGHT WINDS AND DRY AIR ASSOCIATED WITH A HIGH
PRESSURE SYSTEM WILL ALLOW TEMPERATURES TO FALL INTO THE LOWER
AND MID 30S AT MOST LOCATIONS EARLY THIS MORNING.

PAZ004>006-010>012-037-041-042-181200-
/O.CON.KCTP.FR.Y.0007.000000T0000Z-120518T1200Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-TIOGA-
NORTHERN LYCOMING-SULLIVAN-
INCLUDING THE CITIES OF...WARREN...BRADFORD...COUDERSPORT...
ST. MARYS...RIDGWAY...EMPORIUM...RENOVO...MANSFIELD...WELLSBORO...
TROUT RUN...LAPORTE
433 AM EDT FRI MAY 18 2012

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* TEMPERATURES...FALLING TO THE LOW AND MID 30S.

* TIMING...AROUND DAWN THIS MORNING. 

* IMPACTS...THE FROST COULD DAMAGE SENSITIVE VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN WIDESPREAD FROST IS EXPECTED TO
DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL OR
GARDENING INTERESTS IN THE ADVISORY AREA SHOULD HARVEST OR
PROTECT SENSITIVE PLANTS AND CROPS. POTTED PLANTS NORMALLY LEFT
OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE.

&&

$$
577 
WWUS71 KCTP 181220
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
820 AM EDT FRI MAY 18 2012


PAZ004>006-010>012-037-041-042-181330-
/O.EXP.KCTP.FR.Y.0007.000000T0000Z-120518T1200Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-TIOGA-
NORTHERN LYCOMING-SULLIVAN-
INCLUDING THE CITIES OF...WARREN...BRADFORD...COUDERSPORT...
ST. MARYS...RIDGWAY...EMPORIUM...RENOVO...MANSFIELD...WELLSBORO...
TROUT RUN...LAPORTE
820 AM EDT FRI MAY 18 2012

...FROST ADVISORY HAS EXPIRED...

TEMPERATURES HAVE QUICKLY WARMED INTO THE 40S ACROSS THE
REGION OVER THE PAST HOUR. THEREFORE...THE FROST ADVISORY WAS
ALLOWED TO EXPIRE ON SCHEDULE AT 8 AM.


$$

LAMBERT

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this frost advisory went out at May 17, 12:48 PM EDT, 17 minutes earlier.

Area forecast discussion, May 17, 12:48 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1248 PM EDT THU MAY 17 2012

.SYNOPSIS...
HIGH PRESSURE BUILDING IN FROM THE GREAT LAKES WILL BRING DRY
WEATHER AND WARMING TEMPERATURES FOR THE WEEKEND. GREAT
UNCERTAINTY EXISTS CONCERNING THE POSSIBLE DEVELOPMENT OF AN
UPPER LOW WHICH MAY FORM OVER THE EAST COAST LATE THIS WEEKEND.
AT THIS POINT...THE NEXT CHANCE OF RAIN LOOKS TO BE MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
TEMPS WARMING QUICKLY UNDER FULL SUNSHINE IN MOST LOCATIONS AT
13Z. THE EXCEPTION WAS THE DEEPER VALLEYS IN NORTHWESTERN
PENNSYLVANIA /CONTAINING RIVERS AND LARGE STREAMS/ WHERE LOCALLY
DENSE FOG FORMED AS A RESULT OF AN AIR/WATER TEMP SPREAD OF 20 DEG
F OR MORE...WITH LOW TEMPS IN THE 30S AND STREAM TEMPS IN THE MID
TO UPPER 50S.

HIGH PRESSURE OVER THE GREAT LAKES WILL BUILD GRADUALLY EAST INTO
THE REGION TODAY. THIS WEATHER FEATURE...COMBINED WITH DRY LLVL
NORTHERLY FLOW AND DECREASING LAPSE RATES ALOFT WILL KEEP SKIES
ESSENTIALLY CLOUD-FREE.

MAX TEMPS THIS AFTERNOON IN THE UPPER 60S TO LOWER 70S WILL BE
SEASONAL FOR MOST OF THE AREA...AND JUST SLIGHTLY BELOW NORMAL IN
THE NORTH WITH HIGHS IN THE LOWER 60S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
THE BIGGEST FORECAST PROBLEM FOR TONIGHT IS AGAIN THE POSSIBILITY
OF FROST IN THE NRN MTS. GOOD RADIATIONAL COOLING UNDER LOW PWAT
COLUMN WILL HELP TEMPS DROP INTO THE M30S AGAIN IN THE
NORTH...AND WINDS SHOULD BE LIGHT/NIL. DEWPOINTS WILL BE IN THE
U20S N TO THE M30S S. WHILE PATCHES OF FROST ARE POSSIBLE DOWN TO
I-80...WILL JUST TAKE A DEG OR TWO OFF THE MOS PROGS FOR TONIGHT.
WILL CONTINUE TO MENTION FROST IN THE HWO AND WX GRIDS...BUT HOLD
OFF ISSUING AN ADVY AT THIS TIME. SINCE THERE IS A CURRENT FROST
ADVY OUT...PEOPLE SHOULD ALREADY BE ATTUNED...AND FEEL WAITING
UNTIL THE CURRENT ADVY IS DEAD TO POST ONE FOR THE NEXT NIGHT WILL
DO NO HARM.

FRIDAY LOOKS LIKE A STELLAR DAY. PERIOD. IT WILL FEEL VERY WARM IN
THE FULL SUN...BUT THE DRY AIR WILL MAKE IT MORE-COMFORTABLE.
IT WILL BE A DRY HEAT - AS THEY SAY IN ARIZONA. MAXES WILL TRY TO
GET TO 80F IN VALLEY LOCATIONS OF THE EAST...WITH WIDESPREAD M70S
ELSEWHERE. ONLY THE HILL TOPS WILL HAVE THE THERMOMETER STOP
AROUND 70F DUE TO A SLIGHTLY SHALLOW-ER MIXING DEPTH.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
HIGH PRESSURE WILL CONTINUE FAIR AND DRY WEATHER INTO THE
UPCOMING WEEKEND. HEIGHTS WILL RISE ALOFT INTO THE UPPER OH VLY
BUT IT APPEARS AND UPPER LOW WILL UNDERCUT THE RIDGE AND FORM A
WEAK REX-BLOCK CONFIGURATION OVER THE NORTHEAST/MID-ATLC STATES
THIS WEEKEND.

...UPDATE CONCERNING ELONGATED/STATIONARY CIRCULATION
UNDERCUTTING THE UPPER RIDGE OVER THE MID-ATLC REGION THIS WEEKEND...

THE 17/00Z MODEL AND ENSEMBLE SPREAD NARROWED TO SOME EXTENT BUT
THERE WERE STILL SIGNIFICANT DIFFS...SOME OF WHICH LEAD TO
DRASTICALLY DIFFERENT SENSIBLE WEATHER CONDITIONS THAN CURRENTLY
FORECAST. AN INTERMEDIATE SOLUTION COMPRISED OF A 50/50 SPLIT OF
THE 00Z NAM AND CANADIAN WAS THE OVERNIGHT MODEL PREFERENCE AND
HAD BROAD SUPPORT FROM OTHER GLOBAL MODEL AND ENSEMBLE DATA.

THE 17/12Z NAM REMAINS QUITE BULLISH ON CONSOLIDATING THE
ELONGATED N-S SHEAR ZONE/DEEP MSTR AXIS ALONG WRN ATLC GULF
STREAM INTO A DIFFUSE VORTEX...AND WRAPS PCPN NWWD INTO THE MID-
ATLC STATES SAT-SUN AS THE UPPER WEAKNESS MIGRATES WWD/INLAND. THE
12Z CANADIAN AND UKMET CLUSTER REASONABLY WELL WITH THE
NAM...WHILE THE 12Z GFS AND 00Z ECMWF /TO A LESSER EXTENT/ KEEP
THE MOISTURE AXIS/PCPN MOSTLY OFFSHORE.

GIVEN THE SPREAD IN THE MODEL DATA...CONFIDENCE REMAINS BELOW AVG
FROM LATE IN THE WEEKEND INTO EARLY NEXT WEEK. THE AFTN FINALS
WILL LKLY BE COMPRISED OF A MULTI-MODEL AND HPC BLEND IN THE HOPE
OF MITIGATING SOME OF THE UNCERTAINTY RELATED TO THE SYSTEM
LURKING OFF THE EAST COAST.

AT LONGER RANGES IT STILL LOOKS LIKE A FRONTAL BOUNDARY WILL TRY
TO PUSH EWD FM THE GRT LKS BUT WILL LKLY BE IMPEDED BY THE SYSTEM
NEAR THE COAST. HIGH PRES WOULD FOLLOW IN THE WAKE OF THIS SYSTEM
FOR THE MIDDLE OF NEXT WEEK.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
HIGH PRESSURE AND ASSOCIATED DRY AIR MASS WILL BUILD SOUTHEAST
FROM THE GRT LKS TODAY AND TONIGHT...RESULTING IN A HIGH
CONFIDENCE FORECAST OF CLEAR SKIES AND LIGHT WINDS.

OUTLOOK...
FRI-SUN...NO SIG WX EXPECTED.
MON...ISOLD PM THUNDERSTORM IMPACTS POSSIBLE.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO/LAMBERT
NEAR TERM...DANGELO/LAMBERT
SHORT TERM...DANGELO
LONG TERM...STEINBUGL
AVIATION...FITZGERALD
Hazardous weather outlook, May 17, 8:53 AM EDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
853 AM EDT THU MAY 17 2012

PAZ017>019-024>028-033>036-045-046-049>053-056>059-063>066-181300-
CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-
MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
853 AM EDT THU MAY 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004>006-010>012-037-041-042-181300-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-TIOGA-
NORTHERN LYCOMING-SULLIVAN-
853 AM EDT THU MAY 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

AREAS OF FROST WILL OCCUR LATE TONIGHT...AND PERSIST UNTIL
SHORTLY AFTER SUNRISE FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LAMBERT

Nearby

Frost Advisories in Pennsylvania, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.